Testosterone Water Retention

April 8, 2010 by sab  
Filed under Testosterone Water Retention

Some people who are on testosterone therapy report the incidence of edema or abnormal water or fluid retention. This may be either localized (edema that takes place in certain areas such as the lower extremities – the legs, feet or ankles – or arms or hands) or generalized (affecting most of the body). How is this possible and how does testosterone water retention take place?

In a nutshell, some kinds of testosterone therapy can result in liver damage, and organ damage or failure is known to result in edema in many cases. Let’s look at all this in greater detail.

Firstly, testosterone is a steroid hormone that is secreted by male testes and female ovaries. For both sexes, it is an extremely important hormone, but most especially for men, because it has a key role in maintaining male health. That said, it has benefits for women as well, even though testosterone is present in far less quantities in the female body. When testosterone levels in adults decline, especially for men who are aging (although this also happens with men who have lost their testes to cancer or other causes), sexual potency decreases, muscle mass and strength lessens, body fat increases, and skin thickens. In addition, many of the secondary sexual characteristics of men depend on testosterone levels – facial hair, thicker skin and so on and so forth – so when these levels plummet, these characteristics may begin to be lost or even to reverse in some cases.

Fortunately for those suffering this condition, artificial testosterone therapy, more properly known as androgen replacement therapy, is available. Artificial androgens like nadrolone are ingested via tablet or pill, injected into fat or muscle, spread on using creams, or applied using patches. Those who receive such therapy report increased well-being and muscle mass, heightened libido, and other such benefits that can slow down or retard the effects of aging, and can even have positive effects for athletes.

However, there can be some side effects of androgen replacement therapy, and the one we are concerned with here, the root cause of this testosterone water retention, is liver damage. This is a relatively less common side effect and is associated with androgens or testosterone that are ingested orally in the form of pills or tablets. In a nutshell, these tablets or pills can sometimes lead to liver injury and bile flow from the liver to the duodenum cannot take place – a condition known as cholestasis. And with liver damage can come edema, water retention and bloating – whether localized or generalized (in more severe cases).

Testosterone water retention is not irreversible. It can be dealt with by treatment via a doctor, and by adjustments in the amount and/or the frequency of the testosterone or androgen replacement being administered. This is why it is always best to see one’s doctor whenever one has an edema, as the root cause of such conditions needs to be determined and dealt with just in case it is something as serious as liver damage.